Alert archive / Minnesota / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 10, 2004, 8:51 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 11, 2004, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDLH 110202 FFWDLH MNC071-137-110445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DULUTH MN 851 PM CDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 1200 AM CDT * AT 851 PM CDT....A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS MOVING SOUTH THROUGH KOOCHICHING AND THE NORTHERN THIRD OF SAINT LOUIS COUNTIES. * EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. SOME COMMUNITIES THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE INTERNATIONAL FALLS...LITTLE FORK...GRAND FALLS...CRANE LAKE...NETT LAKE... ORR...COOK...TOWER...AND ELY AS THE LINE OF THUNDERSTORMS MOVES SOUTH OVER THEM BETWEEN NOW AND MIDNIGHT. INTERNATIONAL FALLS AND THE RAINY LAKE AREA WILL SEE THUNDERSTORMS DIMINISH...BUT URBAN FLOODING IN THE TOWN WILL CONTINUE FOR A TIME. HIGHWAY 53 IN THIS AREA WILL BE VULNERABLE TO FLOODING...AND TRAVELERS ARE URGED TO SLOW DOWN. NEVER TRY TO CROSS A FLOODED ROADWAY. WAIT UNTIL THE WATER LEVEL DROPS...OR FIND A SAFE ROUTE. LAT...LON 4833 9182 4786 9183 4795 9440 4865 9440 $$ CS
1 follow-up statement
000 WGUS73 KDLH 110415 CCA FFSDLH MNC071-110415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1050 PM CDT SAT JUL 10 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1200 AM CDT FOR NORTHERN ST. LOUIS COUNTY AND KOOCHICHING COUNTY HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS SUBSIDING ACROSS KOOCHICHING AND NORTHERN SAINT LOUIS COUNTIES...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING AND PONDING OR ROADS AND HIGHWAYS IS ENDING. THEREFORE...THE FLASH FLOOD WARNING IS BEING CANCELLED. $$ CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:10 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 10, 8:10 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 810 PM CDT SAT JUL 10 2004 .DISCUSSION...MAIN FOCUS IS THUNDERSTORMS AND HEAVY RAIN THIS EVENING. AREA OF STORMS GENERATING IN THE HIGH DEW POINTS OVER KOOCHICHING COUNTY IS WORKING VERY SLOWLY SOUTH. PRECIP FROM THIS STORMS HAS BEEN ABOUT ONE TO TWO INCHES AN HOUR BEFORE TAPERING BACK. THE FLASH FLOOD GUIDANCE IS ABOUT 3.2 IN PER HOUR, AND IT APPEARS WE ARE NOT EXCEEDING THAT ATTM. THE THREE HOUR VALUE IS 3.7 INCHES. WE ARE MENTIONING PERIODS OF HEAVY RAIN IN THE NW CORNER OF OUR MN CWA AND SUPPLEMENTING NOWS WITH HOURLY UPDATES ON RAINFALL ESTIMATES. THERE WILL BE A BREAK IN THE ACTION UNTIL THE NEXT UPSTREAM SHORTWAVE WORKS ITS WAY INTO THIS SAME AREA. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. CS
Hazardous weather outlook, Jul 10, 12:30 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1230 PM CDT SAT JUL 10 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1230 PM CDT SAT JUL 10 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEASTERN MINNESOTA LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN NORTHEAST MINNESOTA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER NORTHEASTERN MINNESOTA...MAINLY WEST OF A LINE FROM CRANE LAKE...TO HIBBING...TO AITKIN. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ARE EXPECTED ELSEWHERE IN NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ON SUNDAY. THE SEVERE THREAT AREA IS LEFT OF A LINE FROM BIG FALLS TO KNIFE RIVER IN NORTHEAST MINNESOTA...AND PORT WING TO THE CHEQUAMEGON NATIONAL FOREST. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE ACTIVATED LATE TONIGHT IN NORTHEAST MINNESOTA AND ON SUNDAY IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CLC/GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 56 min |
| Jul 11, 2:26 AM CDT | Flash Flood Warning | DLH | Itasca | 109 min |
Nearby
Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.